Answer: Hampton’s hump from pulmonary embolism
This is an interesting case with multiple pathologies occurring simultaneously. The principle of parsimony recommends that the healthcare provider look for a single diagnosis to explain all the findings. This is also known as Occam’s razor. However, sometimes the opposite occurs. I call this the domino effect — one bad thing leading to another and so forth. The patient’s chronic diarrhea is likely the cause of the hypernatremia and non-anion gap metabolic acidosis, as well as the elevated BUN and creatinine and low magnesium. The protein loss is likely the cause of the hypoalbuminemia leading to peripheral edema. The hypomagnesemia may be a domino that plays a role in causing the atrial fibrillation.
Why is this patient short of breath and hypoxic? At first glance, with the leg edema and atrial fibrillation, one may suspect volume overload and/or congestive heart failure (CHF), but if you look at the data closer, this is not likely the case. This patient is likely “dry,” as his BUN and creatinine are elevated with a ratio of greater than 20:1 and his sodium is elevated. This fits with his history of diarrhea. Also, his BNP is normal, and the chest X-ray shows no CHF. Atrial fibrillation could certainly be the cause of his dyspnea, and one could test this theory by seeing if the dyspnea improves with rate control.
Though the atrial fibrillation is a possible explanation for why this patient might be short of breath, the chest X-ray gives an important clue to an additional diagnosis that might have otherwise been overlooked, namely pulmonary embolism. Though the chest X-ray is rarely helpful in diagnosing pulmonary embolism, here it gives an important clue. This, combined with the knowledge that the hypoproteinemia can cause a hypercoagulable state via low protein C and S levels, leads to suspicion for pulmonary embolism and the diagnostic VQ scan. The pulmonary embolism may have also played a role in causing the new onset atrial fibrillation.
Diagnosing and managing patients with pulmonary embolism is complex. I have chosen to focus on just one aspect, namely risk factors for pulmonary embolism. Virchow’s triad helps break down pulmonary embolism/deep vein thrombosis (DVT) risk factors into three groups: immobility, thrombophilia, and vascular injury. Immobility may include recent surgery, lower extremity casting, bed rest, or a long airline flight or other seated trip. Timing considerations for these risks are detailed in the page shot below. Vascular injuries predisposing to DVT may include blunt trauma, injection drug use, or a central line or other intravascular medical device. Thrombophilia, or a hypercoagulable state, is the largest group of risk factors for thromboembolic disease and can be further subclassified as malignant, hematologic, or medication induced.
It is important to know that 20% to 30% of patients diagnosed with DVT or pulmonary embolism have no known risk factors at the time of diagnosis but are subsequently found to have one during their medical work-up when a search is made. In younger patients, these risk factors tend to be hypercoagulable hematologic conditions. In older patients, occult malignancies tend to be more common.
The patient in this case did have a known risk factor, namely low protein similar to nephrotic syndrome. As previously mentioned, this may cause lower than normal levels of both protein C and protein S. This, combined with the subtle, but yet abnormal chest X-ray findings, led to the correct diagnosis despite alternate plausible explanations for his clinical presentation. He was started on heparin and subsequently did well.
Brady Pregerson, MD, is an emergency physician at Cedars-Sinai Medical Center in Los Angeles and at Tri-City Medical Center in Oceanside, Calif.
- Pregerson B. Quick Essentials: Emergency Medicine: The One-Minute Consult—Version 4.0. ERpocketbooks.com; 2010.